Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 241, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2020, 8:55 AM CDT for Barton County, Jasper County, Newton County, Missouri. It was in force for 50 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2020, 8:55 AM CDT (13:55 UTC)
- Expired
- Aug 29, 2020, 9:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, MO, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 9:04 AM CDT | TSTM WND DMG | 2 Nnw Lakeside, MO | TREE DOWNED. |
| Aug 29, 9:05 AM CDT | TSTM WND GST 54 | 1 Ne Airport Drive, MO | |
| Aug 29, 9:10 AM CDT | TSTM WND DMG | 2 E Carthage, MO | TREE DOWNED. |
| Aug 29, 9:15 AM CDT | TSTM WND DMG | Jasper, MO | UTILITY POLE DOWN IN THE CITY OF JASPER. |
| Aug 29, 9:24 AM CDT | TSTM WND DMG | Lamar Heights, MO | DELAYED REPORT. FREIGHTLINER SEMI TRAILER PUSHED OVER BY GUSTY THUNDERSTORM WINDS ON I49 NEAR LAMAR EXIT. |
| Aug 29, 9:27 AM CDT | TSTM WND DMG | Lamar, MO | HOME WEATHER STATION REPORTED 59.2 MPH GUST. |
| Aug 29, 9:30 AM CDT | TSTM WND DMG | Lamar, MO | NUMEROUS TREES, LIMBS AND POWER LINES DOWN THROUGHOUT THE CITY OF LAMAR. DAMAGE TO BOOTHS AND EQUIPMENT IN DOWNTOWN LAMAR AT THE FAIR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WUUS53 KSGF 291355
SVRSGF
MOC011-097-145-291445-
/O.NEW.KSGF.SV.W.0241.200829T1355Z-200829T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
855 AM CDT Sat Aug 29 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Barton County in southwestern Missouri...
Northern Newton County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 945 AM CDT.
* At 853 AM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Arcadia to 6 miles east of Weir to
near Quapaw, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. This line of storms has a history of
producing wind gusts to 60 mph and minor tree damage and
downing power lines across portions of southeastern
Kansas this morning.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Joplin... Carthage...
Webb City... Prairie State Park...
Carl Junction... Lamar...
Galena... Oronogo...
Carterville... Duquesne...
Sarcoxie... Duenweg...
Jasper... Diamond...
Golden City... Liberal...
Loma Linda... Airport Drive...
Leawood... Silver Creek...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 32 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 9461 3764 9408 3730 9408 3729 9406
3697 9406 3700 9462
TIME...MOT...LOC 1353Z 268DEG 44KT 3766 9478 3728 9465 3697 9473
HAIL...<.75IN
WIND...60MPH
$$
Wise2 follow-up statements
668
WWUS53 KSGF 291409
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
909 AM CDT Sat Aug 29 2020
MOC011-097-145-291445-
/O.CON.KSGF.SV.W.0241.000000T0000Z-200829T1445Z/
Barton MO-Newton MO-Jasper MO-
909 AM CDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR BARTON...NORTHERN NEWTON AND JASPER COUNTIES...
At 908 AM CDT, severe thunderstorms were located along a line
extending from near Arcadia to near Purcell to near Shoal Creek
Drive, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. This line of storms has a history of
producing tree damage and downing power lines across
portions of southeastern Kansas this morning.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Joplin... Carthage...
Webb City... Prairie State Park...
Carl Junction... Lamar...
Galena... Oronogo...
Carterville... Duquesne...
Sarcoxie... Duenweg...
Jasper... Diamond...
Golden City... Liberal...
Loma Linda... Airport Drive...
Leawood... Silver Creek...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 32 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 9461 3764 9408 3730 9408 3729 9406
3697 9406 3700 9462
TIME...MOT...LOC 1408Z 268DEG 44KT 3767 9457 3729 9444 3698 9452
HAIL...<.75IN
WIND...70MPH
$$
Wise213
WWUS53 KSGF 291445
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
945 AM CDT Sat Aug 29 2020
MOC011-097-145-291454-
/O.EXP.KSGF.SV.W.0241.000000T0000Z-200829T1445Z/
Barton MO-Newton MO-Jasper MO-
945 AM CDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR BARTON...NORTHERN NEWTON AND
JASPER COUNTIES WILL EXPIRE AT 945 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3765 9461 3764 9408 3730 9408 3729 9406
3697 9406 3700 9462
TIME...MOT...LOC 1444Z 268DEG 44KT 3768 9403 3730 9390 3699 9398
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:01 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 29, 6:01 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Springfield MO 601 AM CDT Sat Aug 29 2020 .SHORT TERM...(Today and tonight) Issued at 132 AM CDT Sat Aug 29 2020 The forecast is complex for today and tonight with models (including CAMs) indicating a wide variety of possible scenarios. The main concern will be the potential for strong to severe storms and flash flooding. Conditions are currently pretty quiet across the Missouri Ozarks and southeastern Kansas. We will be watching for patchy fog development during the predawn hours, however any fog that develops should be confined to valleys and will be shallow in nature. HREF and NBM probabilities back the expected marginal coverage of fog. As we get into the post-sunrise hours, we will be watching the progress of convection currently ongoing across central and western Kansas. There are some model solutions which bring this activity into the I-49 corridor somewhere in the 14-17 UTC time frame. Meanwhile, a cold front will be dropping south across the area today. This front will likely move through the I-44 corridor in the 13-15 UTC time frame and reach the Arkansas state line by noon. This front will then likely stall as surface low pressure slowly tracks east across central Oklahoma. Additional thunderstorms may develop from early to mid afternoon near and just north of the surface front as the atmosphere becomes weakly capped. Convective initiation may also be aided by a mesoscale convective vortex (MCV) associated with the current activity over the western half of Kansas. Short term models and ensemble probabilities indicate a high likelihood of MLCAPE values reaching the 1500-2500 J/kg range generally along and south of the U.S. 60 corridor this afternoon and early this evening. Deep layer shear across this region will be sufficient for strong to severe storms as a 500 mb jet of around 45 knots shifts into central and southern Missouri. CAPE/shear profiles and forcing mechanisms from this afternoon into early this evening may be slightly more supportive of strong to severe clusters and line segments versus supercells. Thus, damaging wind gusts over 60 mph and hail to the size of half dollars will be the primary potential severe weather hazards. If deep layer shear is a bit stronger than forecast and cells are more discrete, there would be supercell potential which would necessitate an increase in potential hail size. The threat for tornadoes looks very low at this point given a lack of low-level shear. If 0-3 km shear can increase by 5-10 knots, there could be some mesovortex spin-up potential. That surface front could also serve as a localized focus for increased vertical vorticity. However, indications are that this feature may slide just into northern Arkansas. As for highs today, we should see a pretty good range with that front sliding south through the area. Highs near the Arkansas border should make the lower to perhaps middle 90s. In contrast, areas up towards Highway 54 may only make the middle 80s. It should be noted that earlier arrival/initiation of convection may result in cooler high temperatures over parts of the area. As we get into later this evening and the overnight period, what transpires late this afternoon and early this evening will play a big role in continued thunderstorm potential. It is quite possible that convective outflow begins to seep south. This may also shift the effective surface front south. Where this outflow/front ends up will be key as a low-level jet develops and overrides the front and/or outflow. The setup appears favorable for training thunderstorms as upper level jet coupling becomes juxtaposed with low-level isentropic upglide. If the outflow and/or surface front do propagate south, the training thunderstorm potential may be more over eastern Oklahoma and northern Arkansas. In contrast, this training could take place over portions of southern Missouri if the better upglide sets up over this region. Our confidence is slightly higher that the "farther south" scenario may pan out. Thus, we have elected to forgo a Flash Flood Watch at this point over our southern counties. A watch may certainly be required sometime today if confidence increases that the heavier rain threat will shift into southern Missouri. .LONG TERM...(Sunday through Friday) Issued at 132 AM CDT Sat Aug 29 2020 Leftover convection near that front may then be ongoing across southern Missouri Sunday morning. Afternoon PoPs are a tough call as models indicate a short wave trough departing in the morning with a second and weaker short wave trough possibly arriving in the afternoon. Additionally, the position of that front will be key. We are fairly confident that temperatures will be cooler on Sunday with several areas likely remaining in the 70s for highs. An upper level zonal flow will then begin to amplify from later Monday into Tuesday as upper level energy digs southeast across the central and southern Plains. That front should return north with the approaching energy and keep the potential for showers and thunderstorms going. This includes continued concerns for heavy rainfall and the potential for flooding. For Wednesday and Thursday, global models and ensembles then indicate that this upper level energy will be slow to clear the area as it becomes at least partially separated from the main westerlies. This will keep the potential for showers and thunderstorms going. Confidence is then increasing that a northwesterly flow aloft may then set up into next weekend as an upper level ridge strengthens over the western U.S. This may finally shift that front out of the region and lend support to drier conditions. As for temperatures next week, there is high confidence in below normal readings due to the expected clouds and precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 552 AM CDT Sat Aug 29 2020 Scattered thunderstorms will impact southern Missouri for much of the period as a cold front moves south into northern Arkansas. MVFR and brief IFR can be expected in the vicinity of storms along with gusty and erratic winds. There is then an increasing signal for widespread MVFR and then IFR ceilings late tonight as that front stalls across northern Arkansas. Surface winds will generally be out of the north to northeast behind that passing front. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, Aug 29, 5:08 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 508 AM CDT Sat Aug 29 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 508 AM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Limited excessive heat risk. DISCUSSION... Afternoon heat index values from the middle 90s to around 100 degrees are expected south of Highway 60. Scattered showers and thunderstorms are expected today and tonight with the greatest concentration of storms likely occurring this afternoon and tonight across southern Missouri. Some of these storms may become severe, with damaging winds in excess of 60 mph and hail up to the size of half dollars being the main potential severe weather hazards. Frequent lightning and locally heavy rainfall are also expected. There is the potential for flash flooding where storms train over the same areas, especially tonight across southern Missouri. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Multiple rounds of thunderstorms are expected from Sunday through the middle of next week. This may continue the threat for flooding over parts of the area. No severe storms are expected on Sunday. The potential for strong to severe storms remains unclear for the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight across southeastern Kansas and southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Aug 29, 8:05 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Springfield MO 805 AM CDT Sat Aug 29 2020 KSZ097-101-291345- Cherokee KS-Crawford KS- 805 AM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES UNTIL 845 AM CDT... At 804 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Chanute to near Oswego to 12 miles west of Welch. Movement was east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pittsburg... Baxter Springs... Frontenac... Columbus... Galena... Girard... Arma... Cherokee... Weir... Lowell... Sherman... Mulberry... Scammon... Chicopee... Mccune... Franklin... Arcadia... Walnut... West Mineral... Treece... This includes Interstate 44 near mile marker 0. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3767 9509 3767 9462 3700 9462 3700 9507 TIME...MOT...LOC 1304Z 282DEG 30KT 3765 9538 3718 9519 3681 9530 Hatch
Local storm report, Aug 29, 8:41 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM TSTM WND GST 4 NW FAULKNER 37.14N 95.06W
08/29/2020 E60 MPH CHEROKEE KS LAW ENFORCEMENT
60 MPH GUSTS ESTIMATED IN WESTERN PART OF
COUNTY BY SHERIFF DEPUTY.
&&Local storm report, Aug 29, 8:53 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM TSTM WND GST 4 NNE WEST MINERAL 37.34N 94.91W
08/29/2020 E70 MPH CHEROKEE KS LAW ENFORCEMENT
ESTIMATED BY DEPUTY.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:32 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Lawrence | 58 min |
| Aug 29, 9:48 AM CDT | Special Weather Statement | SGF | Barry, Lawrence, McDonald, Newton | 57 min |
| Aug 29, 9:56 AM CDT | Special Weather Statement | SGF | Christian, Greene, Polk | 64 min |
| Aug 29, 10:32 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Polk, Stone, Webster | 43 min |
| Aug 29, 10:40 AM CDT | Special Weather Statement | SGF | Stone, Taney | 50 min |
| Aug 29, 10:48 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dallas, Douglas, Laclede, Polk, Webster | 57 min |
| Aug 29, 11:09 AM CDT | Special Weather Statement | SGF | Douglas, Ozark | 66 min |
| Aug 29, 11:34 AM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 56 min |
| Aug 29, 12:14 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas | 61 min |
| Aug 29, 12:16 PM CDT | Special Weather Statement | SGF | Howell | 44 min |
| Aug 29, 1:00 PM CDT | Special Weather Statement | SGF | Howell, Oregon, Shannon | 75 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.